Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 8, NWS Springfield, MO

February 21, 2001Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Feb 21, 2001, 5:46 PM CST for Stone County, Missouri. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Feb 21, 2001, 5:46 PM CST (23:46 UTC)
Expired
Feb 21, 2001, 6:15 PM CST
In force
29 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Stone County, MO

What was reported inside it

TimeReportWhereRemark
Feb 21, 6:00 PM CSTHail 0.75Kimberling City, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 212346
SVRSGF
MOC209-220015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
546 PM CST WED FEB 21 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STONE COUNTY IN SOUTHWEST MISSOURI

* UNTIL 615 PM CST

* AT 545 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF KIMBERLING CITY...OR 18 MILES
  WEST OF BRANSON...MOVING NORTHEAST AT 40 MPH. THIS SEVERE
  THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO 1 INCH IN DIAMETER.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   GALENA...CRANE BY 555 PM CST.
   REEDS SPRING BY 600 PM CST.

THE TOWN OF CAPE FAIR IS ALSO IN THE PATH OF THIS STORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SPRINGFIELD.

LAT...LON 3650 9359 3650 9336 3697 9338 3697 9359

HUDSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 2:00 PM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Feb 21, 2:00 PM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CST WED FEB 21 2001

MAIN FOCUS IN THE SHORT TERM WILL BE WITH CONVECTIVE WINTER TYPE
PRECIPITATION...SHIFTING TO TEMPS FOR THU/THU NIGHT...AND POSSIBLE
SEVERE WEATHER FOR FRIDAY INTO SATURDAY.

CURRENTLY...GOOD WARM AIR ADVECTION OCCURRING AT 850...ENOUGH
INSTABILITY TO PRODUCE CONVECTION ACROSS SW MO ATTM.  TEMPS
HOVERING AROUND THE FREEZING MARK...AND HAVE RECEIVED REPORTS OF
THUNDERSTORMS WITH SLEET...HAIL...AND FREEZING RAIN.  ISSUED WSW
EARLIER THIS MORNING AFTER SEEING RADAR TRENDS AND NEWEST MODEL
RUNS.

WARM AIR ADVECTION AT 850 SHOULD CONTINUE UNTIL AROUND MID EVENING...
WHEN 850 CDFNT PUSHES THROUGH.  5H STILL SHOWING ZONAL PATTERN WITH
SHORTWAVE PUSHING THROUGH THE AREA LATER TONIGHT.  MOISTURE SHOULD
MOVE OFF TO THE EAST AS THE TROF PUSHES THROUGH THE AREA TONIGHT.
ETA HAS HANDLED THIS SITUATION THE BEST OVER THE PAST COUPLE OF
MODEL RUNS...AND HAVE USED AS GUIDANCE.  ETA SOUNDINGS WOULD
INDICATE SLEET AND FREEZING RAIN ACROSS SOUTHERN MISSOURI THIS
EVENING...AND SLEET/LIGHT SNOW ACROSS CENTRAL MISSOURI.  WILL USE
THIS WORDING IN THE AFTERNOON PACKAGE.

CWA IN BETWEEN SYSTEM ON THURSDAY WITH COLD POCKET SHIFTING EAST
ALONG WITH THE MOISTURE.  SHOULD SEE TEMPS RISE BACK INTO THE 40S
AND LOW 50S WITH PLENTY OF SUNSHINE.  CLOUDS WILL BE ON THE INCREASE
AGAIN THURSDAY NIGHT AHEAD OF NEXT SYSTEM AS FLOW ALOFT BECOMES SW
WITH DEEPENING TROF TO THE WEST.  GOOD 850 LOW LEVEL JET SETS UP
ACROSS THE PLAINS WITH SHRA/TSRA EXPECED THERE.  THESE SHRA/TSRA
WILL LIKELY EDGE INTO THE CWA ON FRIDAY AND SPREAD OVER THE ENTIRE
CWA BY FRIDAY EVENING.  BEST CONVECTION AND CHANCE OF SEVERE
THUNDERSTORMS LOOKS TO BE AHEAD OF CDFNT AND MAIN SHORTWAVE ON
SATURDAY...WITH DRY SLOT NOSING INTO THE AREA LATE IN THE DAY.
SHOULD TURN SHARPLY COLDER AS LOW PUSHES EAST AND DRAWS DOWN MUCH
COLDER TEMPS BY SATURDAY NIGHT.  MAY BE ENOUGH WRAP AROUND MOISTURE
FOR SOME FLURRIES.

FCSTID = 5
SGF   26  48  30  57 /  70   5   5  50
JLN   28  52  33  59 /  50   0  10  50
UNO   28  48  30  55 /  80   5   5  30
VIH   22  43  27  52 /  60   5   5  40

.SGF...WINTER WEATHER ADVISORY TONIGHT ALL ZONES.

LINDENBERG

In the hours before

Special weather statement, Feb 21, 1:00 PM CST, 4 hours 46 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST WED FEB 21 2001

...WINTER WEATHER ADVISORY THIS AFTERNOON AND TONIGHT...

AREAS OF FREEZING RAIN AND SLEET WILL CONTINUE TO EXPAND ACROSS
SOUTHEAST KANSAS...AND SOUTHERN MISSOURI THIS AFTERNOON.  A FEW
EMBEDDED THUNDERSTORMS WITH SLEET AND FREEZING RAIN WILL CAUSE
SCATTERED HEAVY FREEZING OR FROZEN PRECIPITATION TO OCCUR.  SOME ICE
ACCUMULATIONS WILL BE POSSIBLE...MAKING TRAVEL HAZARDOUS.  THE
PRECIPITATION SHOULD END FROM WEST TO EAST AFTER MIDNIGHT.

.OUTLOOK FOR THURSDAY THROUGH TUESDAY...

A STRONG LATE WINTER STORM WILL DEVE&LOP OVER THE CENTRAL PLAINS LATE
FRIDAY. SEVERE THUNDERSTORM DEVELOPMENT ALONG WITH HEAVY RAINFALL IS
POSSIBLE LATE FRIDAY NIGHT AND SATURDAY MORNING.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 4:04 PM CSTSevere Thunderstorm WarningSGFBarry26 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.